Amiodarone induced epididymitis in children

Joel Hutcheson, Craig A Peters, David A. Diamond

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

Purpose: Amiodarone is an antiarrythmic agent, which is often successfully used when all other antiarrythmics have failed. Sterile epididymitis is a recognized complication of treatment in adults, occurring in up to 11% of patients. To date there have been no reported cases of amiodarone induced epididymitis in children. We present a previously unrecognized cause of epididymitis in boys. Materials and Methods: The medical records, including radiographic imaging, pathology and operative reports, of 2 postpubertal boys who had sterile epididymitis after prolonged therapy with amiodarone were reviewed. Results: In both cases the onset of scrotal pain and subsequent evaluation led to diagnosis of epidydimitis. Amiodarone was determined to be the cause, and cessation of the drug resulted in symptom resolution in 1 case. Conclusions: While it remains uncertain, the pathophysiology of amiodarone induced epididymitis is likely related to its high concentration in testicular tissue. Recognition that amiodarone is a rare but significant cause of epididymitis in children is important to prevent unnecessary surgery in high risk patients. Amiodarone induced epididymitis in children tends to be a self-limited process and of secondary importance to the serious cardiac disease. Whereas discontinuing amiodarone risks sudden cardiac death, a reduction in dosage or temporary cessation of the drug may result in rapid resolution of the epididymitis.

Original languageEnglish (US)
Pages (from-to)515-517
Number of pages3
JournalJournal of Urology
Volume160
Issue number2
DOIs
StatePublished - Aug 1998

    Fingerprint

Keywords

  • Amiodarone
  • Epididymitis
  • Scrotum
  • Testis

ASJC Scopus subject areas

  • Urology

Cite this